Format

Send to:

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 1989 Aug 3;321(5):287-92.

Cyclosporine-induced hyperuricemia and gout.

Author information

  • 1Human Purine Research Center, University Hospital, Ann Arbor, Mich.

Abstract

To evaluate the frequency and the pathogenesis of hyperuricemia and gout during cyclosporine therapy, we studied renal-transplant recipients who were treated with either cyclosporine and prednisone (n = 129) or azathioprine and prednisone (n = 168). Among the patients with stable allograft function and serum creatinine concentrations below 265 mumol per liter, hyperuricemia was more common in the cyclosporine group than in the azathioprine group (84 percent vs. 30 percent; P = 0.0001). Gout developed in nine patients (7 percent) in the cyclosporine group, but no episodes occurred in the azathioprine group. Serum urate levels became elevated in 90 percent of the patients in the cyclosporine group who were treated with diuretics, as compared with 60 percent of those not treated with diuretics (P = 0.001); in the azathioprine group, the corresponding values were 47 percent and 15 percent (P = 0.0001). Serum urate levels did not correlate with trough blood cyclosporine levels in a selected subgroup (n = 40) of patients from the cyclosporine group, who were studied from 4 to 96 weeks after transplantation. Detailed studies of urate metabolism in six cyclosporine-treated patients revealed normal turnover rates for urate and decreases in creatinine and urate clearance, as compared with seven control subjects. We conclude that hyperuricemia is a common complication of cyclosporine therapy and is caused by decreased renal urate clearance. Gouty arthritis is the cause of considerable morbidity among renal-transplant recipients who receive cyclosporine.

PMID:
2664517
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk